Alert archive / Alabama / Red Flag Warnings in 2012
Red Flag Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this red flag warning at Dec 22, 2012, 12:24 PM CST for 11 counties in Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2012, 12:24 PM CST (18:24 UTC)
- Expired
- Dec 22, 2012, 5:53 PM CST
- In force
- 5 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136 WWUS84 KHUN 221824 RFWHUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HUNTSVILLE AL 1224 PM CST SAT DEC 22 2012 ALZ001>010-016-230000- /O.NEW.KHUN.FW.W.0017.121222T1824Z-121223T0000Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN- 1224 PM CST SAT DEC 22 2012 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW HUMIDITY FOR NORTH ALABAMA... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... JACKSON...DEKALB...AND CULLMAN COUNTIES. * TIMING...UNTIL 6 PM CST TODAY. * RELATIVE HUMIDITY...VALUES WILL DIP INTO THE LOWER TO MIDDLE 20S FOR SEVERAL HOURS THIS AFTERNOON AND WILL NOT RECOVER BACK ABOVE 30 PERCENT UNTIL AROUND 6 PM. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL. && $$ 12
1 follow-up statement
631 WWUS84 KHUN 222353 RFWHUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HUNTSVILLE AL 553 PM CST SAT DEC 22 2012 ALZ001>010-016-230100- /O.CAN.KHUN.FW.W.0017.000000T0000Z-121223T0000Z/ LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN- 553 PM CST SAT DEC 22 2012 ...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY FOR NORTH ALABAMA... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED FLAG WARNING. TEMPERATURES HAVE STARTED TO COOL RAPIDLY WITH THE LOSS OF DAYTIME HEATING AND HUMIDITY LEVELS WILL CONTINUE TO RISE THROUGH THIS EVENING. AS SUCH...THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Dec 22, 11:17 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 22, 11:17 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1117 AM CST SAT DEC 22 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1016 AM CST SAT DEC 22 2012/ AFTER A COLD START TO THE DAY WITH MORNING TEMPS BETWEEN 17 AND 23 DEGREES AREAWIDE, TEMPS ARE CURRENTLY IN THE UPPER 30S UNDER CLEAR SKIES. A SFC HIGH IS ANCHORED ON THE MS/LA BORDER THIS MORNING AND IS BUILDING NORTHWARD WITH RIDGING ALOFT ENCOMPASSING MUCH OF THE CENTRAL PLAINS. VERY DRY AIR IS IN PLACE ACROSS THE REGION THIS MORNING, WITH DEWPOINTS AT OR BELOW 20F IN MANY LOCATIONS (4A9 IS REPORTING 10F AT THIS HOUR). THIS WILL TRANSLATE TO A QUIET WEATHER DAY ACROSS THE TENNESSEE VALLEY TODAY, WITH HIGH TEMPS FLIRTING WITH THE 50-DEGREE MARK LATER THIS AFTERNOON. THE ONLY CONCERN FOR LATER TODAY WILL BE FIRE WEATHER CONCERNS. GIVEN DEWPOINTS IN THE TEENS, RED FLAG CRITERIA MAY BE MET WITH RH VALUES HOVERING IN THE MIDDLE/UPPER 20S THIS AFTERNOON. WILL MONITOR THIS THREAT THROUGH THE DAY AND UPDATE THE FCST IF NECESSARY. FOR NOW...HAVE ONLY MADE MINOR TWEAKS TO HOURLY TEMPS/DEWPOINTS TO FOLLOW IN LINE WITH CURRENT TRENDS, BUT OTHERWISE, NO OTHER CHANGES WERE MADE. WILL FRESHEN MORNING WORDING IN ZONES AND RESEND THEM SHORTLY. 12 && .AVIATION... FOR 18Z TAFS... VFR CONDITIONS ARE EXPECTED AT BOTH KMSL AND KHSV THROUGH THE TAF PERIOD. CIRRUS WILL BEGIN OVERSPREADING THE AREA AFTER SUNRISE AND BECOME SCATTERED ~25KFT BY 18Z TOMORROW. 12 && .PREV DISCUSSION... /ISSUED 354 AM CST SAT DEC 22 2012/ WILL TAKE A BLEND OF NAM/GFS AND ECMWF FOR THIS FCST PACKAGE...BUT WILL LEAN MORE TOWARDS THE GFS. ATTM DONT SEE ANY WIDESPREAD SVR WX OR ANY MAJOR WINTER WX EVENTS THRU THE FCST PERIOD. HOWEVER THE FCST DOES GET A LITTLE TRICKY WITH TIMING/COVERAGE OF PCPN THAT BEGINS AS EARLY AS SUNDAY AFTN. OTHERWISE A LARGE SFC HIGH NOW EXTENDS ALONG THE MS RIVER VALLEY WHILE AN UPPER RIDGE STRETCHES ACROSS THE CENTRAL/SRN PLAINS. OVER THE TN VALLEY TEMPS WERE MAINLY IN THE UPPER 20S WITH DEWPOINTS IN THE TEENS. SKIES WERE CLEAR WITH LIGHT WINDS. TODAY...EXPECT DRY AND CHILLY CONDITIONS BUT WITH PLENTY OF SUNSHINE AND LIGHT WINDS. NOT A BAD DAY TO GET SOME LAST MINUTE SHOPPING DONE. TONIGHT...CONTINUED MOSTLY CLEAR SKIES/LIGHT WINDS WITH TEMPS DROPPING TO ARND 30 DEGREES. SUNDAY...INCREASING CLOUDS ARE EXPECTED AS A CDFNT/WEAK WAVE APPROACHES THE TN VALLEY. WILL KEEP A LOW POP FOR SHRA BEGINNING AFTER 18Z. INSTABILITIES WILL REMAIN VERY WEAK SUNDAY AFTN THRU THE OVERNIGHT HOURS...THUS WILL KEEP SHRA BETWEEN 00Z AND 12Z MONDAY AS WELL. MONDAY...THE CDFNT IS PROGGED TO MOVE ACROSS THE CWA BY THE AFTN HOURS TAKING THE CHC OF PCPN WITH IT. WILL KEEP THUNDER WORDING FOR MONDAY MRNG/AFTN AS MODELS SHOW SOME HIGHER INSTABILITIES AHEAD OF THE CDFNT...HOWEVER NO SVR WX IS EXPECTED. WILL END THE CHC OF PCPN MONDAY NIGHT...AS A MORE STABLE AIRMASS MOVES ACROSS THE AREA. CHRISTMAS...THE STABLE AIRMASS DOES NOT STAY LONG AS ANOTHER STRONGER STORM SYSTEM/CDFNT QUICKLY APPROACHES THE CWA. GFS TIMING KEEPS THE CHC OF PCPN OUT FOR THE MRNG HOURS. HOWEVER WILL KEEP CHC POPS FOR TUESDAY AFTN AND INTO THE NIGHT. A SFC WAVE ALONG THE CDFNT SHOULD TRAVEL DIRECTLY ACROSS NRN AL BY MIDNIGHT. AGAIN INSTABILITY IS NOT THAT GREAT BUT DUE TO FAIRLY STRONG LOW LEVEL WIND SHEAR...CANT RULE OUT A FEW STORMS WITH HVY RAIN AND GUSTY WINDS. WEDNESDAY...THIS IS WHEN THE FCST GETS A LITTLE MORE TRICKY WITH PCPN TYPE. GFS MODEL SOUNDINGS...CRITICAL THICKNESS...8H TEMPS ALL SHOW THAT THE ATMOSPHERE WILL BE COLD ENOUGH FOR SOME SNOW...PERHAPS MIXED WITH RAIN. FOR NOW WILL KEEP THE LIKELY POPS FOR A RAIN/SNOW MIX. HOWEVER USUALLY THESE WINTER EVENTS THE MOISTURE OUT RUNS THE COLD AIR AND WE END UP WITH NOTHING AT ALL OR SOME LIGHT SNOW OR FLURRIES. WILL END THE CHC OF PCPN BY 00Z AS THE WRAP ARND CLOUDS/PCPN MOVES NE OF THE CWA. THURSDAY...MUCH COLDER ON THURSDAY BUT DRY AS HIGH PRESSURE BUILDS ACROSS THE AREA. FRIDAY...HIGH PRESSURE MOVES EAST ALLOWING FOR RETURN FLOW...WARMER TEMPS AND ANOTHER CHC OF RAIN...ESPECIALLY FRIDAY NIGHT AND SATURDAY. ATTM MODELS ARE SHOWING THE ATMOSPHERE IS TOO STABLE FOR ANY CONVECTION. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 22, 4:20 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 420 AM CST SAT DEC 22 2012 ALZ001>010-016-TNZ076-096-097-222000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 420 AM CST SAT DEC 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AS A WEAK COLD FRONT PUSHES EASTWARD THROUGH THE REGION. ISOLATED EMBEDDED THUNDERSTORMS WITHIN SCATTERED TO NUMEROUS SHOWERS ARE THEN POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT AS A STRONGER STORM SYSTEM MOVES ACROSS THE OUTLOOK AREA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER SHOWERS OR STORMS. MULTIPLE BANDS OF HEAVY RAINFALL MAY ALSO LEAD TO MINOR FLOODING OR RUNOFF PROBLEMS ON ROADS AND IN LOW LYING AREAS. RAIN MAY THEN MIX WITH OR CHANGE OVER TO LIGHT SNOW ON WEDNESDAY AS COLDER AIR STREAMS INTO THE REGION FROM THE NORTH. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.